Alert archive / Mississippi / Flash Flood Warnings in 2020
Flash Flood Warning 68, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Jun 21, 2020, 7:48 PM CDT for 4 counties in Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2020, 7:48 PM CDT (00:48 UTC)
- Expired
- Jun 21, 2020, 10:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Attala County, MS, Leake County, MS, Neshoba County, MS, Winston County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 87 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 0.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1163 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1492 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
096
WGUS54 KJAN 220048
FFWJAN
MSC007-079-099-159-220300-
/O.NEW.KJAN.FF.W.0068.200622T0048Z-200622T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
748 PM CDT Sun Jun 21 2020
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Southeastern Attala County in central Mississippi...
Leake County in central Mississippi...
Northern Neshoba County in east central Mississippi...
Southwestern Winston County in east central Mississippi...
* Until 1000 PM CDT.
* At 747 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen in some locations. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Philadelphia, Carthage, Edinburg, Pearl River, Zama, Renfroe,
Smyrna, Singleton, Burnside, Stallo, Thomastown, Noxapater and
Redwater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3297 8973 3298 8960 3307 8927 3303 8895
3282 8900 3272 8939 3270 8973
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-3 INCHES IN 1 HOUR
$$
EC1 follow-up statement
134
WGUS74 KJAN 220252
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
952 PM CDT Sun Jun 21 2020
MSC007-079-099-159-220302-
/O.EXP.KJAN.FF.W.0068.000000T0000Z-200622T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Attala MS-Leake MS-Neshoba MS-Winston MS-
952 PM CDT Sun Jun 21 2020
...FLASH FLOOD WARNING WILL EXPIRE AT 10 PM CDT THIS EVENING FOR
SOUTHEASTERN ATTALA, LEAKE, NORTHERN NESHOBA AND SOUTHWESTERN
WINSTON COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3297 8973 3298 8960 3307 8927 3303 8895
3282 8900 3272 8939 3270 8973
$$
DCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 7:14 PM CDT, 34 minutes earlier.
Area forecast discussion, Jun 21, 7:14 PM CDT, 34 minutes before
Area Forecast Discussion National Weather Service Jackson MS 714 PM CDT Sun Jun 21 2020 .UPDATE... Updated for 00Z aviation discussion && .AVIATION... 00Z TAF discussion: An active weather pattern will continue to bring periods of SHRA/TSRA activity accompanied by poor aviation conditions and mainly diurnal in nature. Expect an increasing risk for late night early morning MVFR stratus development. Otherwise, surface wind should be mostly light and southerly. /EC/ && .DISCUSSION... Tonight and Monday... Strong instability and residual boundaries from previous convection have resulted in increasing coverage of convection this afternoon. A few of these storms have already been rather robust. Damaging wind gusts from wet microbursts are the primary threat with these storms, though marginally severe hail cannot be ruled out. Environmental shear is rather weak, so most of these storms have been short lived, but if a composite outflow develops, one or two clusters of storms may be able to sustain over a longer period of time. Activity may persist well into this evening, especially across the Delta, as an MCV from a remnant convective complex near the ArkLaTex continues eastward over the next several hours. HREF PMM 24 hour QPF suggests potential for a localized band of higher rainfall totals from S AR into NW MS tonight. Though we won't advertise a flash flood threat in the HWO given the area of concern is mainly outside of our area, localized flash flooding isn't out of the question in the Delta. Any lingering convection should weaken overnight, with low clouds developing across much of the area through mid-morning. Tonight, yet another MCS will likely develop upstream across the Southern Plains pushing eastward overnight. Though this complex will likely weaken before reaching our area, its remnants may serve as a focusing mechanism for renewed convection on Monday afternoon. Diurnal heating will again lead to moderate to strong instability, with some hints at stronger deep shear than exists today. While confidence is low in specific timing and evolution, there are enough ingredients in place to advertise another marginal risk for severe storms. We should begin to get a better sense of how things will evolve later on tonight. /DL/ Tomorrow night through Saturday... Most of the region gets into a summer-like pattern with heat and humidity...fueling the chances for periodic showers and thunderstorms throughout the week. An upper low parks just north of the Great Lakes and weak ridging dominates the Plains. As a result, flow into the region is split between a more west/northwesterly pattern in the northern half of the Gulf States...and a far weaker westerly pattern along the Coast. Weak surface ridging just to the east sets up south/southwesterly winds at the surface constantly reinforcing the warm and humid air in place over the region. Diurnal showers and thunderstorms will be the rule, with mesoscale influences from convection steering the short term weather and longevity of any convection into the overnight hours. Models are having some issues with delineating between diurnal convection, southerly extent of waves pivoting around the upper trough, and what looks to be an almost feedback signal. As a result, the forecast is dominated by chances for precip at least daily through the end of the week. Given how much south/southwesterly flow the pattern is signaling, the models are not varying much in the thermal profile of the midlevels. Forecast highs and lows are very close to seasonal normals, depending on the extent of afternoon/early evening precip and cloud cover limiting the max heat of day. Tuesday and Wednesday are the only exceptions at this point, a couple degrees below normals due to precip coverage. /HJS/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 71 91 71 87 / 39 57 19 80 Meridian 70 92 71 88 / 26 64 17 78 Vicksburg 73 91 74 87 / 42 52 21 80 Hattiesburg 72 91 71 89 / 21 62 11 77 Natchez 72 88 71 86 / 22 61 11 80 Greenville 73 90 72 84 / 76 46 52 83 Greenwood 72 91 71 84 / 60 54 53 84 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. &&
Hazardous weather outlook, Jun 21, 3:45 PM CDT, 4 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 345 PM CDT Sun Jun 21 2020 ARZ074-075-LAZ007>009-015-016-023>025-MSZ018-019-025>030-032>038- 040>044-047>049-053-059-222045- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Bolivar-Sunflower-Leflore- Grenada-Carroll-Montgomery-Webster-Clay-Choctaw-Oktibbeha- Washington-Humphreys-Holmes-Attala-Winston-Issaquena-Sharkey- Yazoo-Madison MS-Leake-Warren-Hinds-Rankin-Claiborne-Jefferson- 345 PM CDT Sun Jun 21 2020 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, and central Mississippi. .DAY ONE...Tonight and Monday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...This evening and again on Monday Isolated severe thunderstorms are possible through this evening and again on Monday. Damaging wind gusts will be the primary concern with these storms, but hail up to the size of quarters will also be possible. (https://www.weather.gov/images/jan/graphicast/1.png) (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday Isolated severe thunderstorms are again possible on Tuesday. Damaging wind gusts will be the primary concern with these storms, but hail up to the size of quarters will also be possible. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight through Tuesday night. LAZ026-MSZ031-039-045-046-050-051-054-060-222045- Concordia-Lowndes-Noxubee-Neshoba-Kemper-Scott-Newton-Copiah- Adams- 345 PM CDT Sun Jun 21 2020 This hazardous weather outlook is for portions of central Mississippi and Concordia Parish, Louisiana. .DAY ONE...Tonight and Monday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...This evening Isolated severe thunderstorms are possible through this evening. Damaging wind gusts will be the primary concern with these storms, but hail up to the size of quarters will also be possible. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday Isolated severe thunderstorms are possible on Tuesday. Damaging wind gusts will be the primary concern with these storms, but hail up to the size of quarters will also be possible. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight and Tuesday through Tuesday night. MSZ052-055>058-061>066-072>074-222045- Lauderdale-Simpson-Smith-Jasper-Clarke-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 345 PM CDT Sun Jun 21 2020 This hazardous weather outlook is for portions of eastern and southeastern Mississippi. .DAY ONE...Tonight and Monday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday night through Saturday Isolated severe thunderstorms are possible on Tuesday. Damaging wind gusts will be the primary concern with these storms, but hail up to the size of quarters will also be possible. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Tuesday through Tuesday night. DL && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/
In the hours before
Local storm report, Jun 21, 6:45 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
645 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND DMG FERRIDAY 31.63N 91.55W
06/21/2020 CONCORDIA LA LAW ENFORCEMENT
POWERLINES DOWN & OUTAGES REPORTED AROUND
THIS TIME IN FERRIDAY. TIME ESTIMATED BASED
UPON RADAR & OUTAGE TIME.
&&
DCSpecial weather statement, Jun 21, 6:52 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Jackson MS
652 PM CDT Sun Jun 21 2020
MSZ048-220015-
Hinds MS-
652 PM CDT Sun Jun 21 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HINDS COUNTY UNTIL
715 PM CDT...
At 652 PM CDT, Meteorologists were tracking a strong thunderstorm
near Brownsville, or 9 miles northwest of Clinton, moving north at 20
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Brownsville around 700 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3250 9058 3251 9055 3250 9052 3252 9052
3252 9050 3254 9048 3254 9047 3257 9045
3249 9045 3249 9038 3235 9032 3234 9054
3244 9059 3245 9059 3245 9060 3248 9061
TIME...MOT...LOC 2352Z 172DEG 17KT 3241 9048
TWSpecial weather statement, Jun 21, 7:14 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Jackson MS
714 PM CDT Sun Jun 21 2020
MSZ048-220045-
Hinds MS-
714 PM CDT Sun Jun 21 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HINDS COUNTY UNTIL
745 PM CDT...
At 713 PM CDT, Meteorologists were tracking a strong thunderstorm
near Edwards, or 12 miles west of Clinton, moving northeast at 25
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Brownsville around 730 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3235 9066 3234 9063 3237 9064 3244 9059
3246 9060 3250 9058 3251 9055 3250 9052
3251 9052 3252 9051 3243 9035 3223 9056
3229 9069
TIME...MOT...LOC 0013Z 215DEG 20KT 3239 9055
TWLocal storm report, Jun 21, 7:23 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
723 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND DMG CROSSETT 33.13N 91.96W
06/21/2020 ASHLEY AR LAW ENFORCEMENT
POWERLINES DOWNED IN CROSSETT. TIME
ESTIMATED BASED ON RADAR.
&&
DCSpecial weather statement, Jun 21, 7:23 PM CDT, 25 minutes before
Special Weather Statement National Weather Service Jackson MS 723 PM CDT Sun Jun 21 2020 MSZ048-054-220100- Copiah MS-Hinds MS- 723 PM CDT Sun Jun 21 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL HINDS AND NORTH CENTRAL COPIAH COUNTIES UNTIL 800 PM CDT... At 723 PM CDT, Meteorologists were tracking a strong thunderstorm near Utica, or 11 miles northwest of Crystal Springs, moving northeast at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Dry Grove around 735 PM CDT. Other locations impacted by this storm include Learned. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3201 9065 3227 9052 3219 9034 3194 9050 TIME...MOT...LOC 0023Z 207DEG 26KT 3207 9053 TW
Special weather statement, Jun 21, 7:29 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Jackson MS
729 PM CDT Sun Jun 21 2020
MSZ042>044-047>050-220115-
Scott MS-Warren MS-Hinds MS-Leake MS-Yazoo MS-Rankin MS-Madison MS-
729 PM CDT Sun Jun 21 2020
...A STRONG THUNDERSTORM WILL AFFECT LEAKE...NORTHEASTERN RANKIN...
NORTHEASTERN WARREN...NORTHWESTERN SCOTT...SOUTHERN YAZOO...NORTHERN
HINDS AND MADISON COUNTIES UNTIL 815 PM CDT...
At 729 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Renfroe to 6 miles north of
Annandale to near Oak Ridge. Movement was southeast at 25 mph.
Winds in excess of 40 mph will be possible with these storms.
Strong thunderstorms will be near...
Carthage and Renfroe around 735 PM CDT.
Canton around 740 PM CDT.
Edinburg and Edwards around 750 PM CDT.
Madden around 755 PM CDT.
Brownsville around 805 PM CDT.
Bolton around 810 PM CDT.
Other locations impacted by these storms include Lena, Redwater,
Standing Pine and Bentonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3267 8932 3245 9003 3225 9072 3252 9082
3283 8989 3293 8932
TIME...MOT...LOC 0029Z 293DEG 21KT 3280 8947 3260 9015 3245 9071
TWThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 7:12 PM CDT | Severe Thunderstorm Warning | JAN | Madison, Yazoo | 13 min |
| Jun 21, 7:14 PM CDT | Special Weather Statement | JAN | Hinds | 31 min |
| Jun 21, 7:23 PM CDT | Special Weather Statement | JAN | Hinds | 37 min |
| Jun 21, 7:29 PM CDT | Special Weather Statement | JAN | Leake, Madison | 46 min |
| Jun 21, 7:33 PM CDT | Severe Thunderstorm Warning | JAN | Leake | 42 min |
| Jun 21, 8:07 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Madison, Rankin | 23 min |
| Jun 21, 8:14 PM CDT | Special Weather Statement | JAN | Scott | 31 min |
| Jun 21, 8:28 PM CDT | Special Weather Statement | JAN | Rankin, Scott | 47 min |
| Jun 22, 10:15 AM CDT | Severe Thunderstorm Warning | JAN | Issaquena, Warren | 45 min |
| Jun 22, 10:16 AM CDT | Special Weather Statement | JAN | Hinds | 29 min |
| Jun 22, 11:01 AM CDT | Special Weather Statement | JAN | Warren | 59 min |
| Jun 22, 12:11 PM CDT | Special Weather Statement | JAN | Leake | 34 min |
| Jun 22, 1:24 PM CDT | Special Weather Statement | JAN | Clay | 36 min |
| Jun 22, 1:39 PM CDT | Special Weather Statement | JAN | Lowndes | 51 min |
| Jun 22, 1:51 PM CDT | Severe Thunderstorm Warning | JAN | Clay, Lowndes, Oktibbeha | 39 min |
| Jun 22, 6:28 PM CDT | Special Weather Statement | JAN | Bolivar | 32 min |
Nearby
Flash Flood Warnings in Mississippi, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.